Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Jackson, MS

June 22, 2018Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 22, 2018, 7:49 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 7:49 AM CDT (12:49 UTC)
Expired
Jun 22, 2018, 8:30 AM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS54 KJAN 221249
SVRJAN
MSC011-133-221330-
/O.NEW.KJAN.SV.W.0239.180622T1249Z-180622T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
749 AM CDT FRI JUN 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  Northeastern Bolivar County in northwestern Mississippi...

* Until 830 AM CDT.

* At 749 AM CDT, a severe thunderstorm was located 7 miles north of
  Deeson, or 12 miles south of Elaine, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rome around 825 AM CDT.

Other locations impacted by this severe thunderstorm include Duncan
and Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3391 9045
      3403 9089 3406 9089 3408 9087 3409 9087
      3410 9089 3409 9092 3412 9095
TIME...MOT...LOC 1249Z 287DEG 37KT 3413 9084 

HAIL...0.88IN
WIND...60MPH
 
$$

TW
1 follow-up statement
760 
WWUS54 KJAN 221320
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
820 AM CDT FRI JUN 22 2018

MSC011-133-221330-
/O.EXP.KJAN.SV.W.0239.000000T0000Z-180622T1330Z/
Sunflower MS-Bolivar MS-
820 AM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES WILL EXPIRE AT 830 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3412 9066 3399 9066 3399 9045 3391 9045
      3403 9089 3406 9089 3408 9087 3409 9087
      3410 9089 3409 9092 3412 9095
TIME...MOT...LOC 1320Z 287DEG 37KT 3404 9047 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:59 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 22, 5:59 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
559 AM CDT Fri Jun 22 2018

...SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS PORTIONS OF THE
REGION...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
With the exception of GTR where TSRA/SHRA activity continued,
IFR/MVFR cigs have developed areawide. These cigs will lift by 15Z
and VFR conds wl prevail away from TSRA activity. Numerous TSRA
coverage is expected today with the exception of the se where late
afternoon isold TSRA wl be psbl. TSRA activity wl cont tonight
along HWY 82 where a stalled front is expected. Elsewhere, TSRA
activity wl dissipate by 04Z Sat. /22/

&&

.DISCUSSION...
Today and Tonight: Early morning water vapor imagery/RAP analysis
showed the circulation around a nearly stacked low over southern
Illinois with a shortwave nearing the Ozarks that will continue to
swing around the base of the low today. Surface analysis had the
associated cold front dropping over the Missouri bootheel and
extending southwest across southwest Arkansas into northeast Texas.
The shortwave is expected to help initiate convection along the cold
front later this morning. Models agree that this activity will
spread east southeast into our northwest most zones shortly
thereafter eventually spreading to the Highway 84 corridor by late
afternoon. Our tropical airmass with greater than two inch PWATs got
dry slotted yesterday but a moist airmass remains over the region as
GOES total PW imagery suggests PWATs continue around 1.6 inches over
our CWA early this morning. Surface observations also had mid 70F
dew points over our CWA. Although the storms will get an early
start in our north they should encounter an environment with MLCAPEs
in excess of 2000j/k. Considering the flow around the low to our
north contributing to deep layer bulk shear around 40 kts, the
environment will support the potential for severe storms with
damaging wind and hail being the main threats. Locally heavy
rainfall will also be possible and a brief tornado or two cannot be
ruled out.

The nearly stack low will move northeast toward the Ohio River
Valley tonight and weaken stranding the cold front to stall across
our northern zones this evening before drifting back north toward
morning. Most of the convection over our CWA will dissipate this
evening with the loss of daytime heating but, convection will linger
in proximity of the frontal boundary through the night. There are at
least a couple models that suggest a complex of storms may develop
tonight and track along the stalled front, possibly dropping into
our CWA prior to sunrise. Wl maintain a MARGINAL area in our HWO
across the Highway 82 corridor to account for this threat.
Otherwise, temperatures will be held close to normal today due to
the convection and cloud cover but Saturday morning lows will be
warmer than normal again. /22/

This weekend: As a mid/upper trough pulls northeastward away from
the area, a surface front stalled across east AR into north MS will
retreat northward, with a surface ridge building in along the Gulf
Coast. This will begin to confine convection north of the region as
capping increases from the south. However, there remains the
potential for a complex of storms to brush the northern fringe of
the CWA into early Saturday as suggested by the 00Z Euro and some
CAM solutions, so chance POPs were maintained into that time period.
Otherwise, with fewer clouds/showers, temps will tick up again this
weekend, and given the remaining moist airmass, heat stress will
become more of a concern. We'll continue mention in the HWO for heat
indices approaching 105 over most of the CWA on Saturday, also now
including Sunday as well. It is possible a heat advisory may be
needed eventually for some portion of the area.

Monday through Thursday: The surface ridge will begin to retreat
eastward, resulting in an increase in diurnal convection as our
region moves to the periphery of said ridge. Outside of the rain,
generally warmer conditions are expected as mid/upper heights
increase over the area. With a rather humid airmass remaining in
place, heat stress could continue to be a concern. However, the
greater potential for clouds/rain will create uncertainty over daily
peak apparent temps. Eventually, we may need to highlight a heat
stress risk on one of more of these days in the HWO/graphics/NPW.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  73  93  74 /  44  12   7   3
Meridian      91  73  94  74 /  50  15  10   3
Vicksburg     90  74  93  74 /  47  10   7   3
Hattiesburg   93  74  94  74 /  17   5   7   4
Natchez       91  74  92  74 /  17   5   8   3
Greenville    88  73  91  75 /  66  25  30   8
Greenwood     86  73  91  74 /  70  25  38  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Jun 22, 5:48 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
548 AM CDT Fri Jun 22 2018

ARZ074-075-MSZ018-019-025>039-231100-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
548 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible today. A brief tornado
cannot be ruled out as well.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ007>009-015-016-MSZ040>052-231100-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-
548 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible today. A brief tornado
cannot be ruled out as well.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023>026-MSZ053>066-072-231100-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-
548 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible today. A brief
tornado cannot be ruled out as well.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ073-074-231100-
Lamar-Forrest-
548 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 22, 3:15 AM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 AM CDT FRI JUN 22 2018

MSZ029>033-039-220915-
Lowndes MS-Oktibbeha MS-Noxubee MS-Clay MS-Choctaw MS-Webster MS-
315 AM CDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...
NORTHWESTERN NOXUBEE...OKTIBBEHA...SOUTHEASTERN WEBSTER...
SOUTHWESTERN LOWNDES AND SOUTHERN CLAY COUNTIES UNTIL 415 AM CDT...

At 315 AM CDT, Meteorologists were tracking a strong thunderstorm
over Sherwood, or 16 miles west of Starkville, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pheba around 325 AM CDT.
  Longview around 330 AM CDT.
  Starkville around 335 AM CDT.
  Sessums and Oktoc around 345 AM CDT.
  Crawford around 355 AM CDT.
  Bent Oak around 400 AM CDT.

Other locations impacted by this storm include Sturgis and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3321 8854 3341 8932 3363 8926 3355 8846
TIME...MOT...LOC 0815Z 287DEG 39KT 3351 8910

22
Special weather statement, Jun 22, 6:55 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 AM CDT FRI JUN 22 2018

ARZ074-221245-
Ashley AR-
655 AM CDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 745
AM CDT...

At 655 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ingalls, or 13 miles northwest of West Crossett, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  West Crossett around 725 AM CDT.
  Crossett and North Crossett around 730 AM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3315 9211 3316 9214 3320 9214 3321 9213
      3321 9208 3324 9209 3325 9205 3328 9204
      3328 9200 3330 9200 3331 9198 3335 9199
      3336 9197 3326 9171 3301 9197 3301 9206
      3303 9209 3303 9211 3307 9211 3310 9214
TIME...MOT...LOC 1155Z 306DEG 25KT 3331 9216

TW
Local storm report, Jun 22, 7:49 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
749 AM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     3 N BYWY                33.47N 89.24W
06/22/2018                   CHOCTAW            MS   BROADCAST MEDIA

            CHICKEN COOPS AND A STORAGE BUILDING WERE
            DAMAGED ALONG HEBRON RD.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:15 AM CDTSevere Thunderstorm WarningJANClay45 min
Jun 22, 3:15 AM CDTSpecial Weather StatementJANOktibbeha60 min
Jun 22, 9:08 AM CDTSpecial Weather StatementJANGrenada37 min
Jun 22, 9:24 AM CDTSevere Thunderstorm WarningJANGrenada31 min
Jun 22, 9:54 AM CDTSpecial Weather StatementJANBolivar36 min
Jun 22, 10:31 AM CDTSevere Thunderstorm WarningJANIssaquena59 min
Jun 22, 11:07 AM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo53 min
Jun 22, 11:22 AM CDTSevere Thunderstorm WarningJANWarren39 min
Jun 22, 11:54 AM CDTSpecial Weather StatementJANHinds51 min
Jun 22, 1:02 PM CDTSevere Thunderstorm WarningJANIssaquena43 min
Jun 22, 1:10 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey50 min
Jun 22, 2:13 PM CDTSevere Thunderstorm WarningJANWashington47 min
Jun 22, 3:23 PM CDTSpecial Weather StatementJANHinds37 min
Jun 22, 3:26 PM CDTSpecial Weather StatementJANHumphreys34 min
Jun 22, 4:04 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey56 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren50 min
Jun 22, 5:10 PM CDTSpecial Weather StatementJANHinds, Madison, Rankin65 min
Jun 22, 5:16 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Scott, Smith34 min
Jun 22, 5:24 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo66 min
Jun 22, 5:42 PM CDTSevere Thunderstorm WarningJANWarren30 min
Jun 22, 6:00 PM CDTSpecial Weather StatementJANWashington30 min
Jun 22, 6:16 PM CDTSpecial Weather StatementJANSmith29 min
Jun 22, 6:17 PM CDTSevere Thunderstorm WarningJANHinds, Rankin39 min
Jun 22, 6:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.